Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 96, NWS Salt Lake City, UT

August 26, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2022, 2:25 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 2:25 PM MDT (20:25 UTC)
Expired
Aug 26, 2022, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 126 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS55 KSLC 262025
FFWSLC
UTC017-262330-
/O.NEW.KSLC.FF.W.0096.220826T2025Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT Fri Aug 26 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Garfield County in southern Utah...

* Until 530 PM MDT.

* At 225 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Calf Creek, Death Hollow slot canyon, and the 
  Upper Escalante River. Between 0.5 and 1.0 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyon areas.

* Some locations that will experience flash flooding include...
  Death Hollow Slot Canyon, Calf Creek, and the Upper Escalante 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3783 11154 3788 11151 3789 11144 3775 11131
      3773 11132 3776 11143 3777 11153

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
486 
WGUS75 KSLC 262215
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
415 PM MDT Fri Aug 26 2022

UTC017-262330-
/O.CON.KSLC.FF.W.0096.000000T0000Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
415 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR CENTRAL GARFIELD COUNTY...

At 415 PM MDT, Doppler radar indicated between 0.5 and 1.0 inches of 
rain have fallen from earlier thunderstorms across Death Hollow, 
Calf Creek, and the upper Escalante River basin. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams,
         normally dry washes, and slot canyon areas.

Some locations that will experience flash flooding include...
  Death Hollow Slot Canyon, Calf Creek, and the Upper Escalante 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3783 11154 3788 11151 3789 11144 3775 11131
      3773 11132 3776 11143 3777 11153

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
754 
WGUS75 KSLC 262326
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Fri Aug 26 2022

UTC017-262336-
/O.EXP.KSLC.FF.W.0096.000000T0000Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
526 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose an 
imminent threat. Please continue to heed remaining road closures.

LAT...LON 3783 11154 3788 11151 3789 11144 3775 11131
      3773 11132 3776 11143 3777 11153

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:53 AM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, Aug 26, 4:53 AM MDT, 9 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
453 AM MDT Fri Aug 26 2022

.SYNOPSIS...Moisture will remain in place across mainly central and
southern Utah through Saturday. Drier conditions will spread into
the area for next week.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...A weak disturbance continues to
shear out across central/southern Utah this morning, while still
providing enough lift to maintain a few showers that lasted through
the night. Meanwhile, a jet streak across northeast Utah and
southeast Idaho briefly allowed some showers and thunderstorms to
flare up in that area, with northeast Utah seeing just weak showers
along the southern extent of the convection. These showers are
moving east into Wyoming and should not be an issue heading into the
post-sunrise hours. Otherwise, lingering moisture remains in place
across central and southern Utah with PWATS in the 0.8-1.2 inch
range while northern Utah continues to be drier at between 0.6-0.8
inches of PWAT.

With the aforementioned disturbance weakening, less forcing for
convection will be in place today. Instead, convection will trend
more towards the diurnal variety initiating off the higher terrain
of Utah and east-central Nevada. With the flow becoming westerly
today, storms will tend to have a general easterly motion into
adjacent valleys. However, the amount of instability available for
convection today will ultimately depend on how quickly the existing
cloud cover thins out, as it currently remains quite extensive
across central and portions of southern Utah. If robust convection
manages to develop, locally heavy rain will remain possible, with
the more flood-prone areas still capable of seeing flash flooding.
Showers and thunderstorms will be more isolated across northern Utah
and southwest Wyoming, and the drier air there suggests that gusty
winds will be a greater threat versus heavy rain.

The ridge is expected to amplify slightly over northern Utah
tomorrow ahead of an upper low moving across northern Washington
State and the Idaho Panhandle. This may allow a pocket of moisture
to spread a bit into portions of northern Utah, even as the rest of
the area sees a slight drying trend. The moisture could be
accompanied by a few showers and thunderstorms across northern Utah
by Saturday evening. Not all models are convinced of this, but the
NBM does bring slight chance PoPs to the area. Otherwise, southern
and central Utah are expected to once again see scattered showers
and thunderstorms, but a reduced threat of heavy rain. Winds are
also expected to increase over northern Utah and southwest Wyoming
for Saturday, with some areas seeing breezy conditions, especially
in southwest Wyoming and along the Idaho border.

.LONG TERM (After 12Z/6AM Sunday)...Deterministic models are in
quite good agreement regarding the placement of our incoming low on
the latest 00Z runs. 12z cluster means are not quite in the same
agreement yet, placing the low anywhere from western Nevada to
eastern Montana. On this more northern trajectory, much of the
impact from this low will be in the form of wind. Gusty southwest to
south winds can be expected across the state and across southwest
Wyoming on Sunday with gusts of 30 to 35 mph. A high pressure ridge
remains in the forecast beginning Monday and continuing through the
work week. This will allow for drying conditions and warming
temperatures. There is one cluster solution that represents about
15% of the ensemble models that places a weak low across northern
Utah/southern Idaho Monday. If that forms, rain is possible across
portions of northern Utah. This is not represented in the forecast
at this time. Triple digit temperatures are forecast across southern
Utah locations including Glen Canyon and St. George Tuesday through
Friday which would be a heat risk for sensitive groups.

&&

.AVIATION...KSLC...VFR conditions are expected once more today
with high based cloud decks forecast. Southeast winds will shift out
of the northwest around 19z this afternoon. Thunderstorms are not
expected to impact the terminal and should stay south.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are likely
across much of the region today. Developing thunderstorms are
expected during the afternoon and evening across central and
southern Utah with a chance for gusty and erratic winds to impact
HCR and PVU as well as southern Utah locations.

&&

.FIRE WEATHER...Lingering moisture will remain in place across
central and southern Utah where scattered showers and thunderstorms
will continue to develop through Saturday. Some thunderstorms will
be capable of producing wetting rains, although this potential
gradually decreases each day. Northern Utah will remain drier, with
much more limited thunderstorm development. Any showers or
thunderstorms across northern Utah will be drier and more likely to
produce gusty outflow winds. A weak disturbance crossing northern
Utah on Saturday will bring enhanced winds to northern Utah, with
isolated or marginal critical fire weather conditions possible where
fuels remain critically dry. This disturbance could also cause a
brief increase in shower or thunderstorm development over northern
Utah late Saturday. Thereafter, a drying trend is expected through
much of next week with a corresponding decrease in thunderstorm
activity.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:31 PM MDTSpecial Weather StatementSLCDuchesne44 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.